The Psychological Effects of Leech Therapy After Penile Auto-Amputation

McLean Hospital, USA.
Journal of Psychiatric Practice (Impact Factor: 1.34). 04/2006; 12(2):119-23. DOI: 10.1097/00131746-200603000-00009
Source: PubMed
1 Follower
13 Reads

  • Journal of Psychiatric Practice 08/2006; 12(4):259-62. DOI:10.1097/00131746-200607000-00009 · 1.34 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Major self-mutilation (MSM) is a rare but catastrophic complication of severe mental illness. Most people who inflict MSM have a psychotic disorder, usually a schizophrenia spectrum psychosis. It is not known when in the course of psychotic illness, MSM is most likely to occur. In this study, the proportion of patients in first episode of psychosis (FEP) was assessed using the results of a systematic review of published case reports. Histories of patients who had removed an eye or a testicle, severed their penis, or amputated a portion of a limb and were diagnosed with a schizophrenia spectrum psychosis were included. A psychotic illness was documented in 143 of 189 cases (75.6%) of MSM, of whom 119 of 143 (83.2%) were diagnosed with a schizophrenia spectrum psychosis. The treatment status of a schizophrenia spectrum psychosis could be ascertained in 101 of the case reports, of which 54 were in the FEP (53.5%, 95% confidence interval = 43.7%-63.2%). Patients who inflict MSM in FEP exhibited similar symptoms to those who inflict MSM later in their illness. Acute psychosis, in particular first-episode schizophrenia, appears to be the major cause of MSM. Although MSM is extremely uncommon, earlier treatment of psychotic illness may reduce the incidence of MSM.
    Schizophrenia Bulletin 06/2008; 35(5):1012-21. DOI:10.1093/schbul/sbn040 · 8.45 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: A 32-year-old male patient with a history of treatment resistant paranoid schizophrenia developed neuroleptic malignant syndrome (NMS) during changeover of his antipsychotic medication from zuclopenthixol depot to clozapine. This case highlights the difficulties of cross-tapering two antipsychotics-that is, converting from a typical depot medication to an oral atypical antipsychotic.
    Case Reports 05/2009; 2009(may19 1). DOI:10.1136/bcr.07.2008.0429
Show more